Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 206, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 14, 2020, 4:05 PM MDT for Hamilton County, Kansas. It was in force for 40 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 14, 2020, 4:05 PM MDT (22:05 UTC)
- Expired
- Aug 14, 2020, 4:45 PM MDT
- In force
- 40 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Hamilton County, KS
The radar
The Goodland radar (KGLD), 134 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 14, 4:25 PM MDT | TORNADO | 11 N Coolidge, KS | NWS EMPLOYEE REPORTED A LANDSPOUT TORNADO. |
| Aug 14, 4:26 PM MDT | HAIL 1 | 12 N Coolidge, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.1 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1224 J/kg
- Mixed-layer CIN
- -447 J/kg
- Mixed-layer LCL
- 1761 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
001
WUUS53 KDDC 142205
SVRDDC
KSC075-142245-
/O.NEW.KDDC.SV.W.0206.200814T2205Z-200814T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
405 PM MDT Fri Aug 14 2020
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Northwestern Hamilton County in southwestern Kansas...
* Until 445 PM MDT.
* At 405 PM MDT, a severe thunderstorm was located 14 miles south of
Towner, or 15 miles north of Coolidge, moving south at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail. Weak landspout
tornadoes are possible, along with areas of blowing dust.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
northwestern Hamilton County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3824 10205 3826 10204 3826 10181 3802 10184
3806 10204
TIME...MOT...LOC 2205Z 017DEG 24KT 3826 10200
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
TURNER3 follow-up statements
356
WWUS53 KDDC 142217
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
417 PM MDT Fri Aug 14 2020
KSC075-142245-
/O.CON.KDDC.SV.W.0206.000000T0000Z-200814T2245Z/
Hamilton KS-
417 PM MDT Fri Aug 14 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT
FOR NORTHWESTERN HAMILTON COUNTY...
At 416 PM MDT, a severe thunderstorm was located 11 miles north of
Coolidge, moving south at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail. Weak landspout
tornadoes are possible. Areas of blowing dust are likely.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
northwestern Hamilton County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3824 10205 3826 10204 3826 10181 3802 10184
3806 10204
TIME...MOT...LOC 2216Z 010DEG 18KT 3821 10201
TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
$$
TURNER964
WWUS53 KDDC 142222 CCA
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
422 PM MDT Fri Aug 14 2020
KSC075-142245-
/O.COR.KDDC.SV.W.0206.000000T0000Z-200814T2245Z/
Hamilton KS-
422 PM MDT Fri Aug 14 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT
FOR NORTHWESTERN HAMILTON COUNTY...
At 422 PM MDT, a severe thunderstorm was located 10 miles north of
Coolidge, moving south at 20 mph.
HAZARD...Two inch hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
This severe thunderstorm will remain over mainly rural areas of
northwestern Hamilton County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3824 10205 3826 10204 3826 10181 3802 10184
3806 10204
TIME...MOT...LOC 2217Z 006DEG 18KT 3821 10201
TORNADO...POSSIBLE
HAIL...2.00IN
WIND...70MPH
$$
TURNER306
WWUS53 KDDC 142240
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
440 PM MDT Fri Aug 14 2020
KSC075-142249-
/O.EXP.KDDC.SV.W.0206.000000T0000Z-200814T2245Z/
Hamilton KS-
440 PM MDT Fri Aug 14 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HAMILTON COUNTY
WILL EXPIRE AT 445 PM MDT...
The severe thunderstorm which prompted the warning is moving out of
the warned area. Therefore, the warning will be allowed to expire.
LAT...LON 3824 10205 3826 10204 3826 10181 3802 10184
3806 10204
TIME...MOT...LOC 2239Z 006DEG 18KT 3810 10202
$$
TURNERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 2:25 PM MDT, 1 hour 40 minutes earlier.
Area forecast discussion, Aug 14, 2:25 PM MDT, 1 hour 40 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 325 PM CDT Fri Aug 14 2020 ...Updated short and long term sections... .SHORT TERM...(This evening through Saturday) Issued at 324 PM CDT Fri Aug 14 2020 A few storms are expected to form along a dryline across far western Kansas and a frontal boundary currently sliding into northwest Kansas this evening. The strongest storms will be capable of producing hail up to golf balls and winds around 60 mph. The storms across far western Kansas are expected to dissipate after sunset with a few storms along the frontal boundary hanging around as the night progresses. Otherwise expect an increase in cloudiness with southeast winds ahead of the front. This frontal boundary will then slide south cross the CWA by tomorrow morning shifting winds to the east to northeast. Another weak disturbance will move around the northern periphery of the upper level high tomorrow allowing for showers and thunderstorms to develop once again. However, it doesn't appear the storms will be severe given the position of the surface front farther south into the Oklahoma and Texas Panhandles. As for temperatures, lows tonight are progged to dip into the 60s with highs tomorrow only reaching into the 80s tomorrow afternoon. .LONG TERM...(Saturday night through Friday) Issued at 324 PM CDT Fri Aug 14 2020 The upper level ridge will continue to strengthen over the western United States during the long term with northwest flow over the Central High Plains. This pattern will keep temperatures a little cooler than normal with opportunities for showers and thunderstorms through the early part of next week. Western Kansas then looks to dry out as we head into the middle part of next week. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1220 PM CDT Fri Aug 14 2020 Cloudiness will decrease this afternoon with VFR conditions. A few storms may form across far western and west central Kansas late this afternoon and affect the terminals in the evening. However confidence is low so have only placed VCTS at this time. Winds will generally be from the southeast this afternoon curling to more of an easterly direction tonight. && .PRELIMINARY POINT TEMPS/POPS... DDC 65 86 63 85 / 20 20 40 30 GCK 64 85 62 86 / 30 30 40 20 EHA 66 90 64 91 / 30 30 30 30 LBL 66 90 64 89 / 30 20 30 20 HYS 64 84 61 84 / 30 20 30 20 P28 70 88 64 84 / 10 20 40 30 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Hovorka_42 LONG TERM...Hovorka_42 AVIATION...Hovorka_42
Hazardous weather outlook, Aug 14, 3:52 AM MDT, 12 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 452 AM CDT Fri Aug 14 2020 KSZ030-031-043>046-061>066-074>081-084>090-151000- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 452 AM CDT Fri Aug 14 2020 /352 AM MDT Fri Aug 14 2020/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- A cold front will move into central and southwest Kansas late this afternoon with scattered thunderstorms possible along the front. The chances for storms may be across central Kansas from Wakeeney and Hays through Larned, and in far southwest Kansas from Syracuse through Elkhart and Hugoton. A few of the storms could become severe with quarter to golf ball size hail and 60 mph wind gusts. Day 1 Hazards ------------- * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Lightning: Limited risk * Excessive heat: Elevated risk .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Days 2-7 Discussion ------------------- There will be a chance for showers and thunderstorms developing on Saturday into Saturday evening. These storms are not expected to be severe. Days 2-7 Hazards ---------------- * Saturday - Lightning: Limited risk - Severe thunderstorm: Limited risk * Sunday - Lightning: Limited risk * Monday - Lightning: Limited risk * Tuesday - Lightning: Limited risk * Wednesday - Lightning: Limited risk * Thursday No hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later this afternoon and evening for hail and/or high wind reports. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc
In the hours before
Special weather statement, Aug 14, 3:18 PM MDT, 47 minutes before
Special Weather Statement National Weather Service Dodge City KS 418 PM CDT Fri Aug 14 2020 KSZ061-062-074-075-142200- Stanton KS-Kearny KS-Hamilton KS-Grant KS- 418 PM CDT Fri Aug 14 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HAMILTON... SOUTHWESTERN KEARNY...NORTHWESTERN GRANT AND NORTHEASTERN STANTON COUNTIES UNTIL 500 PM CDT/400 PM MDT/... At 418 PM CDT/318 PM MDT/, Doppler radar was tracking a strong thunderstorm near Kendall, moving southeast at 15 mph. Wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Kendall. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3788 10176 3798 10157 3778 10133 3763 10164 TIME...MOT...LOC 2118Z 327DEG 15KT 3787 10162 TURNER
Special weather statement, Aug 14, 3:59 PM MDT, 6 minutes before
Special Weather Statement National Weather Service Dodge City KS 459 PM CDT Fri Aug 14 2020 KSZ061-062-074-075-142245- Stanton KS-Kearny KS-Hamilton KS-Grant KS- 459 PM CDT Fri Aug 14 2020 ...Brief Landspout Tornado Sighted... At 457 PM CDT/357 PM MDT/, the public reported a landspout tornado near Kendall. Conditions continue to favor the potential for landspouts as storms develop. Any landspouts which develop are expected to pose a limited threat. Wind gusts to 50 mph, blowing dust, and frequent lightning are expected. Locations impacted include... Ulysses, Johnson City and Big Bow. Landspout tornadoes can form with a developing thunderstorm before rain, hail, and even thunder is observed. Landspout tornadoes are not usually associated with a wall cloud and are often difficult to detect with weather radar. && LAT...LON 3784 10177 3790 10148 3756 10135 3753 10181 TURNER
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 3:15 AM MDT | Dense Fog Advisory | DDC | Clark, Comanche, Edwards, Finney, Ford, Grant and 13 more | 6 hr |
| Aug 14, 3:18 PM MDT | Special Weather Statement | DDC | Kearny | 42 min |
| Aug 14, 3:59 PM MDT | Special Weather Statement | DDC | Stanton | 46 min |
| Aug 14, 4:28 PM MDT | Special Weather Statement | DDC | Grant, Stanton | 47 min |
| Aug 14, 4:31 PM MDT | Severe Thunderstorm Warning | DDC | Hamilton | 31 min |
| Aug 14, 4:42 PM MDT | Severe Thunderstorm Warning | DDC | Grant, Hamilton, Stanton | 48 min |
| Aug 14, 5:23 PM MDT | Severe Thunderstorm Warning | DDC | Morton, Stanton | 52 min |
| Aug 14, 5:54 PM MDT | Severe Thunderstorm Warning | DDC | Morton, Stanton | 51 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.